Columbia University Medical Center
Ranked #1 in Psychiatry
U.S. News & World Report
Ranked #1 in Research Funding
National Institutes of Health
NewYork-Presbyterian Hospital The University Hospital of Columbia and Cornell

Ask the Experts

Question:

I never had a problem until in my 40's...I know that my binge eating disorder was caused by a medication that was prescribed to me for a medical skin condition. Interestingly enough (as I read in your website-there is seemingly possibly some correlation with depression) the medication was given to me "off-label" for it's effective antihistamine-like, anti-allergy effects, but it was an older medication, Doxepin, that was intended for use for depression. I mean this medication totally effected my brain chemistry and interfered with my brain/body's ability to know when I've had enough food. I can't control my obsessive and compulsive behavior around food. If I see it I eat it--like my internal biochemical judgement about food/eatin is gone. Even after I stopped taking the medication the binge eating behavior and my impulsiveness has not gone away, and this is a despairing reality. What do you think?

Answered by: Michael Devlin

Thanks for writing in and sharing this difficult and unusual experience. One limitation of psychiatry is that, although we are getting better at describing different kinds of disorders (like binge-eating disorder) more precisely and learning about their characteristics, we are still not very good at understanding what causes them. I think your situation is a perfect illustration of this -- we know that you're suffering from a relatively new onset of uncontrolled eating and that this seems to have coincided with your having taken Doxepin, but it's very difficult to say exactly what caused what. In my experience, it would be very unusual for a medication to cause lasting changes in appetite, i.e. changes that persist even after the medication is discontinued. However, it is possible that the medication triggered the onset of an eating pattern that has been hard for you to shake, even though the medication itself is no longer a factor. In any case, the good news is that, whatever may have caused the problem, there is no reason to think that treatment would not be as helpful for you as it is for many people. There are a range of treatments for binge-eating disorder. Most people start with a psychotherapy like cognitive behavior therapy (CBT), but there are alternative forms of psychotherapy that may be helpful, and medicaion is a useful adjuctive treatment for some. Please feel free to call our clinic information line at (212) 543-5739. Our research assistants will be happy to speak with you about treatment options. Good luck. Michael Devlin, MD